MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134703
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Stroke/CVA (1770)
Date of Event 05/29/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An analysis of the product could not be performed since a physical sample was not received for evaluation.A manufacturing record evaluation was performed for the finished device number lot 31542325l and no internal action related to the complaint was found during the review.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a persistent atrial fibrillation ablation, and the patient experienced a stroke.After ablation, the patient was stable and was transported to the post op area.There, the patient exhibited signs of stroke.The patient was taken to imaging and magnetic resonance imaging (mri) was performed which confirmed a stroke.The patient remained stable and was discharged the next day.No intervention was done.The patient fully recovered (no residual effects).The patient required extended hospitalization consisting of an overnight stay.There was no evidence of char or blood thrombus/clot during the procedure.Correct catheter settings were selected on the generator.No issues with flow rate change at the start of ablation.Activated clotting time (act) before and during ablation was 357 (only one act).There was one transseptal puncture site performed.The sheath was exchanged once, and the catheters were exchanged two times.There were twenty-six (26) pulsed field ablation (pfa) applications were done, with four (4) applications on the left atrial (la) roof, twenty-two (22) applications for pulmonary vein isolation (pvi), radiofrequency (rf) applications to cavo tricuspid isthmus (cti).There were no excessive intracardiac microbubbles nor excessive impedance errors noted during the case.The patient did not have any anatomical abnormalities.A stroke was confirmed, and mri and computed tomography (ct) scan were done.The findings from the mri showed scattered areas of acute infarction in the bilateral watershed zones of the cerebral hemispheres / bilateral occipital lobe infarcts.It was noted that the patient does not have a previous history of stroke.
 
Additional Manufacturer Narrative
Additional information was received which indicated that the irrigation rate was 4 (ml/min).It was also reported that the patient had persistent atrial fibrillation (psaf).The instructions for use (ifu) indicate this can increase risk.Pulmonary vein isolation (pvi) plus procedure, roof was ablated, ifu indicates this can increase risk.The thermocool smarttouch sf (stsf) was used in right atrium (ra) cavotricuspid isthmus (cti), in addition to varipulse.One case of insufficient movement, abl9-10, 171±22 ohm average impedance which appears to be in a normal range.The ifu indicates that stacking of ablations increases risk of injury.Note that some stacking was seen: three ablations in the right superior pulmonary vein (rspv) were performed with insufficient movement and in roughly the same orientation.Some veins received high doses of ablation: 8 to the left superior pulmonary vein (lspv) and 7 to the rspv, four is recommended as a baseline.Ensuring gap closure can reduce the total dosage required.Overall, the risk factors here involved: treating a psaf patient with a pvi+ approach with some stacking of ablation.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
Additional information was received which indicated that ablation was done while in atrial fibrillation.Vizigo was used.Activated clotting time (act) was greater than 350 seconds.Pre clot screening was done with transesophageal echocardiogram (tee).Protamine (50 u) was given after ablation.Concomitant product section was updated to include vizigo.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key22350092
Report Number2029046-2025-02109
Device Sequence Number8527172
Product Code LPB
UDI-Device Identifier10846835009798
UDI-Public(01)10846835009798(17)280211(10)31542325L
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD134703
Device Lot Number31542325L
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/04/2025
Supplement Date Received by Manufacturer07/03/2025
07/31/2025
Initial Report FDA Received Date06/27/2025
Supplement Report FDA Received Date07/28/2025
08/27/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/12/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTO 3 SYSTEM; CARTO 3 SYSTEM; NGEN RF GENERATOR, US; NGEN RF GENERATOR, US; TRUPULSE GENERATOR, US; TRUPULSE GENERATOR, US; UNKNOWN_VARIPULSE; UNKNOWN_VARIPULSE; UNK_CARTO VIZIGO SHEATH; UNK_NGEN PUMP; UNK_NGEN PUMP
Outcome Attributed to Adverse Event Hospitalization; Life Threatening;
Patient Age59 YR
Patient SexFemale
Patient Weight102 KG
Patient RaceBlack Or African American